Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 61, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 1, 2005, 9:22 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2005, 9:22 PM CDT (02:22 UTC)
- Expired
- Oct 2, 2005, 1:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 11:10 PM CDT | FLASH FLOOD | Meriden, KS | OFFICIALS CLOSING SEVERAL ROADS IN THE MERIDEN AREA DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 020225
FFWTOP
KSC085-087-020615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT SAT OCT 1 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
WESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 115 AM CDT
* AT 918 PM CDT...RADAR INDICATED HEAVY RAIN FALLING IN SOUTHEASTERN
JACKSON AND WESTERN JEFFERSON COUNTIES. SPOTTERS AND LAW
ENFORCEMENT REPORT MANY CREEKS AND DITCHES RUNNING BANKFULL...WITH
MUDDY CREEK IN SOUTHEASTERN JACKSON RUNNING ACROSS OLD 75 HIGHWAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WARNED AREAS
FOR THE NEXT SEVERAL HOURS. RAINFALL REPORTS OF 2 TO 4 INCHES ARE
INDICATED ACROSS THE AREA.
* LOCATIONS IMPACTED INCLUDE...
MERIDEN...
DENISON...
PERRY LAKE...
OZAWKIE...
VALLEY FALLS...
HOYT...
ROCK CREEK...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3941 9556 3940 9533 3909 9535 3907 9536
3916 9557 3922 9559 3922 9571 3923 9572
3945 9562
$$2 follow-up statements
000
WGUS73 KTOP 020257
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT SAT OCT 1 2005
KSC085-087-020615-
JACKSON-JEFFERSON-
955 PM CDT SAT OCT 1 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
WESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...
AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...PRODUCING FLASH FLOODING OVER PORTIONS OF THE WARNED
AREA. OLD HIGHWAY 75 HAS WATER RUNNING OVER THE ROADWAY...A FOOT
DEEP IN SPOTS...WHERE THE ROADWAY MEETS MUDDY CREEK.
DITCHES AND CREEKS ARE RUNNING BANKFULL IN JEFFERSON COUNTY...AND
WITH HEAVY RAINFALL MOVING INTO THE AREA...FLASH FLOODING CAN BE
ANTICIPATED AT ANY TIME OVER THE WESTERN PART OF THE COUNTY. SOME OF
THE MORE VULNERABLE AREAS WILL BE ALONG ROCK CREEK AND CHALK
CREEK...FROM MERIDEN TO VALLEY FALLS.
LOCATIONS IMPACTED INCLUDE...
MERIDEN...OZAWKIE...HOYT...VALLEY FALLS...DENISON AND PERRY LAKE.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3941 9556 3940 9533 3909 9535 3907 9536
3916 9557 3922 9559 3922 9571 3923 9572
3945 9562
$$000
WGUS73 KTOP 020443
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT SAT OCT 1 2005
KSC085-087-020615-
JACKSON-JEFFERSON-
1141 PM CDT SAT OCT 1 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
WESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...
AT 1139 PM CDT...OFFICIALS HAVE CLOSED SEVERAL ROADS IN THE MERIDEN
AREA DUE TO FLASH FLOODING. ROCK CREEK AND CHALK CREEK ARE LIKELY
RUNNING HIGH IN WESTERN JEFFERSON COUNTY. AT LAST CHECK...MUDDY
CREEK WAS STILL RUNNING OVER OLD 75 HIGHWAY IN SPOTS IN SOUTHEASTERN
JACKSON COUNTY.
LOCATIONS IMPACTED INCLUDE...
MERIDEN...OZAWKIE...HOYT...VALLEY FALLS...DENISON AND PERRY LAKE.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3941 9556 3940 9533 3909 9535 3907 9536
3916 9557 3922 9559 3922 9571 3923 9572
3945 9562
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 4:05 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Oct 1, 4:05 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT SAT OCT 1 2005 .DISCUSSION... SHORT TERM CONCERNS CONTINUE TO BE EXTENT PRECIPITATION ACROSS EJECTING UPPER LOW OVER CENTRAL KANSAS TONIGHT INTO EARLY SUNDAY AND TEMPERATURE TRENDS TONIGHT AND SUNDAY. PROFILER WINDS AND LATEST RUC WOULD HAVE UPPER LOW CENTERED BETWEEN RUSSELL AND SALINA AT 19Z. SURFACE PATTERN HAS TROUGH OVER THE HIGH PLAINS WITH SOUTH TO SOUTHEAST FLOW OF 10 TO 20 MPH OVER MUCH OF CWA. IN THE SYNOPTIC LIFT AHEAD OF LOW SHOWERS AND THUNDERSTORMS HAVE BEEN ON THE INCREASE SINCE THE NOON HOUR AND HAS SPREAD NORTH OF I70 JUST AFTER 3 PM. MORE FREQUENT LIGHTING STRIKES GENERALLY OVER THE EAST CENTRAL COUNTIES WHILE NORTH CENTRAL CWA MAINLY CLOUD. TEMPERATURES GENERALLY FROM THE UPPER 60S TO LOWER 70S NORTH...WHILE SHOWERS AND CLOUD COVER HOLDING READINGS IN THE MIDDLE 60S PARTS OF THE EAST CENTRAL. DEWPOINTS GENERALLY AROUND 60. MODELS SHOWING MAIN LIFT ACROSS EASTERN PORTIONS OF CWA THROUGH MIDNIGHT AND HAVE KEPT CATEGORICAL WORDING ON PRECIP IN THESE AREAS. STILL HANGING ON TO SOME CHANCE POPS OVER THE NORTH CENTRAL WITH UPPER LOW IN VICINITY. AFTER MIDNIGHT EXPECT PRECIPITATION CHANCES TO BEGIN DROPPING OFF...ALTHOUGH WILL KEEP SOME LOW PRECIPITATION CHANCE THROUGH THE MID MORNING FAR EASTERN COUNTIES ON SUNDAY. WITH SOUTHEAST WINDS OVERNIGHT...EXPECT LOWS REMAIN MAINLY IN THE MIDDLE 60S WHICH WOULD HAVE THE EAST CENTRAL COUNTIES HOLDING STEADY. BOUNDARY LAYER WINDS ON THE INCREASE AFTER MIDNIGHT. SOME CONCERN ON HOW LONG LOW STRATUS WILL LINGER. SOME FOG POTENTIAL FOR AREAS THAT GET THE RAIN AND WINDS STAY DOWN. ON SUNDAY...EXPECT PRECIP TO EXIT MID TO LATE MORNING FAR EASTERN COUNTIES. FOCUS THEN SHIFTS ON HOW WINDY AND WARM TO MAKE IT. ALL MODELS HAVE BOUNDARY LAYER WINDS IN THE 35 KT RANGE BETWEEN 18Z-00Z. H850 MB IN SIMILAR RANGE. GENERALLY WENT WITH 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH BY AFTERNOON. TEMPERATURES RANGING FROM THE MIDDLE 80S WHERE CLOUDS MAY LINGER OVER THE EAST TO UPPER 80S WEST WITH MORE SUNSHINE. SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE INTENSE 5H TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE NORTHERN AND CENTRAL HIGH PLAINS ON TUESDAY. AHEAD OF THE 5H TROUGH...SOUTHWEST FLOW ALOFT WILL INCREASE ACROSS THE SOUTHERN AND CENTRAL PLAINS CAUSING THE LEE SFC TROUGH TO DEEPEN. AS THE LEE SFC TROUGH DEEPENS SOUTHERLY WINDS ACROSS EASTERN KANSAS WILL ADVECT DEEPER GULF MOISTURE NORTH ACROSS THE CWA MONDAY AND MONDAY NIGHT. IT WILL CONTINUE TO BE WARM ON MONDAY WITH HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S ACROSS THE SOUTHWEST COUNTIES. THE LLJ SHOULD INCREASE OVER 40KTS MONDAY NIGHT...AND THERE MAY BE ENOUGH ISENTROPIC LIFT FOR AN ISOLATED ELEVATED THUNDERSTORM ACROSS THE CWA LATE MONDAY NIGHT...THOUGH AT THIS TIME I WILL ONLY KEEP POPS AT 14 PERCENT. THE 5H TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS TUESDAY AFTERNOON AND EVENING. LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H TROUGH AXIS WILL A COLD FRONT SOUTH INTO THE NORTHWEST COUNTIES OF THE CWA LATE TUESDAY. THE NAM IS ABOUT 3 HOURS FASTER WITH FROPA THAN THE GFS...AT THIS TIME IM LEANING MORE WITH NAM. THEREFORE I INCREASED THE CHANCE POP COVERAGE ACROSS THE NORTHERN...WESTERN AND CENTRAL COUNTIES OF THE CWA FOR TUESDAY AFTERNOON...AND PLACED 20 POPS IN FOR ALL BUT THE EXTREME SOUTHEAST COUNTIES TUESDAY AFTERNOON. SFC CONVERGENCE ALONG THE FRONT COMBINED WITH SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH AXIS WILL CAUSE A LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT TUESDAY AFTERNOON AND EVENING. GIVEN 40-50 KTS OF SOUTHWEST FLOW AT 500MB...AND BACKED SFC WINDS ALONG WITH DEEP MOISTURE AND INSTABILITY WITHIN THE WARM SECTOR THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE CWA TUESDAY AFTERNOON AND EVENING. HIGH TEMPERATURES TUESDAY WILL WARM INTO THE MID 80S AHEAD OF THE COLD FRONT...MAY BE LOWER 80S FOR THE NORTHWEST COUNTIES...ESPECIALLY IF THE FRONT IS A BIT FASTER. WAA/ISENTROPIC LIFT BEHIND THE FRONT WILL CAUSE POST FRONTAL RAIN AND CONVECTION THROUGH MOST OF TUESDAY NIGHT. THE FRONT SHOULD MOVE WELL SOUTH OF THE CWA WEDNESDAY MORNING AND THE WAA ZONE NORTH OF THE BOUNDARY SHOULD SHIFT SOUTHEAST BEFORE NOON. SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. HIGH TEMPERATURES ON WEDNESDAY WILL BE COOLER WITH HIGHS STRUGGLING INTO THE MID TO UPPER 60S...THOUGH READINGS MAY BE COOLER IF THE CLOUDS LINGER. WEDNESDAY NIGHT THROUGH SATURDAY...A BROAD SURFACE RIDGE WILL BUILD SOUTH ACROSS THE REGION AND SLOWLY DRIFT EAST BY THE WEEKEND. THUS DRY CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMS ARE EXPECTED. LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL CAUSE OVERNIGHT LOWS TO DROP INTO THE MID 30S ACROSS THE NORTHWEST COUNTIES...AND THERE MAY BE SOME PATCHY FROST DEVELOPING NORTH OF A MINNEAPOLIS...TO MANHATTAN...TO SENECA LINE EARLY THURSDAY MORNING. A 5H RIDGE OVER THE WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE PLAINS BY NEXT WEEKEND. AFTER A COOL EARLY MORNING START...TEMPERATURES WILL ONLY WARM INTO THE UPPER 60S TO AROUND 70 ON THURSDAY WITH SUNNY SKIES AND LIGHT WINDS. AS THE SFC RIDGE SLOWLY MOVES EAST...THE SURFACE WINDS WILL SHIFT TO THE SOUTH BY NEXT SATURDAY CAUSING TEMPERATURES TO WARM INTO THE MID 70S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && PF/WG
Hazardous weather outlook, Oct 1, 3:58 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SAT OCT 1 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-022100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT SAT OCT 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT
In the hours before
Local storm report, Oct 1, 9:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM FLASH FLOOD 2 N TOPEKA 39.08N 95.68W
10/01/2005 SHAWNEE KS TRAINED SPOTTER
SPOTTER REPORTED HALFDAY CREEK WAS OUT OF ITS BANKS AND
WATER WAS OVER SEVERAL ROADS INCLUDING 50TH ST.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 21 min |
| Oct 1, 8:52 PM CDT | Flash Flood Warning | TOP | Shawnee | 113 min |
| Oct 1, 10:39 PM CDT | Flash Flood Warning | TOP | Shawnee | 3 hr |
| Oct 1, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 39 min |
| Oct 2, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 52 min |
| Oct 2, 12:44 AM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| Oct 2, 1:08 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Oct 2, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 50 min |
| Oct 2, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 22 min |
| Oct 2, 2:40 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 65 min |
| Oct 2, 3:30 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Oct 2, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 25 min |
| Oct 2, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.